Statin discontinuation due to potential neuropathy cause, alternatives

Posted by nukhan @nukhan, Jan 19 6:52pm

I have been using Lipitor since 2007 for lowering my cholesterol which is on the list of those medicines that are suspected to cause neuropathy. I am thinking of discontinuing this menace but before doing so want to check with those members who have discontinued using statin and what is their experience. What alternative methods have they since adopted for lowering their cholesterol .. diet, alternative medication, exercise or anything else ?

@nukhan my doctor wanted me to take a statin to lower my cholesterol but I decided to work on my diet and exercise more to see if I could lower the bad and raise the good cholesterol. My numbers were a little better the last time we checked but my next appointment in March I'm hoping they are still OK. Here's a site that gives a few tips…

How to Lower Cholesterol with Diet — https://medlineplus.gov/howtolowercholesterolwithdiet.html

On the bright side of taking statins….Statins Have Unexpected Effect on Pool of Powerful Brain Cells
https://www.urmc.rochester.edu/news/story/2051/statins-have-unexpected-effect-on-pool-of-powerful-brain-cells.aspx

REPLY

I think that is when my neurapathy started with the statin, I did the gamut of them and all they did was make my bones and muscles ache. So, I quit them on my own but it was too late to stop the burning feet.

REPLY

I also developed neuropathy… slowly.. starting with "sock under toes" feeling. Now in feet and lower legs… but like John's.. some numbness but no pain.
Had been on statins.. high dose for approx. 20 years. No other possible causes could be discovered so with Dr's agreement I dropped statin almost a year ago. No improvement.. but not worse. Functional medicine Dr. recommended taking bergemot, which I've been doing. Seems they think this has a mild effect in lowering LDL.

REPLY

Yes, that is another proof that statins are not the right thing for a lot of people. The Dr. had put me on all of the statins (to find the right one) and all they did was make ache and did not do a lot for my cholesterol numbers anyway. I decided ENOUGH ALREADY and stopped on my own. I also learned that Big Pharma gives kick backs to Dr.'s who prescribe them. https://www.npr.org/series/130598927/dollars-for-docs-how-pharma-money-influences-physician-prescriptions. One of my Doctors was a leader in pay offs. (needless to say I no longer use him). But, I digress, it did not help to stop the statins because if that was the cause it was too late to stop the neurapathy pain.

REPLY

I have only been on Crestor for a few days, but when recommending that I take it my doctor told me about 3 potential serious side effects, one of which was painful muscles. I was instructed that if any of those 3 side effects occurred, to stop taking the medication immediately. He did not mention neuropathy as a potential side-effect, and he is aware that I have SFN.

REPLY

Everyone should read this! Try kratom! It’s an herb! Very good for everything included neuropathy! Bali red kratom!’ Just trying to help people!

REPLY

@wilcy kratom is also a supplement which means it's not controlled so buyer beware on the quality and where you buy it. It has also not had any clinical studies done that I am aware of, although some members like yourself have found it helpful. I would just make sure you do read as much information as you can about it and go in with your eyes wide open so to speak.

What is kratom? The popular herbal supplement has caught flak from the FDA. Some advocates credit the supplement with getting them off opioids.
Oct. 16, 2019 — https://www.nbcnews.com/health/health-news/what-kratom-popular-herbal-supplement-has-caught-flak-fda-n1066526

REPLY

Thank you all for your thoughts and sharing personal experiences

REPLY

The medical answer to all high cholesterol seems to be to take statins. I took lipitor for a long while and my doc even put me on the highest dosage. i complained of muscle pain, lost energy, needing to sleep for an hour every morning and another in the afternoon, constant tiredness, water retention, etc. in short, my life was gonig down the toilet but the cardiologist insisted that the statins were great. I phased them out over 30 days, lost 45lbs over 6 months (so far), and have had work done to get my lymphatic system working again as it was shut down by the lipitor poison. i am now full of energy and enjoy life!!! my cholesterol is dropping slowly but this is not the issue – i understand from an honest doctor that inflammation is like a fire and cholesterol is the fire brigade. why would doctors reduce the fire brigade with statins and not address the fire? I need to get my triglycerides down as this is fat linked and not good. how can i achieve this and not have to take pill-poison?

to put this further into perspective, my cardiologist was talking of putting me on diabetes medicine also as my blood sugar was high @7.8. I refused and my sugar level has dropped to @5.9 and going down.

REPLY

I'm on my third statin due to the usual side effects that some experience, muscle aches and weakness and fatigue. On the 3rd attempt we started low and slow i am taking a low dose statin(rosuvastatin) 3x weekly. This has lowered LDL to less than 70 with fewer side effects that are tolerable.

Liked by lioness

REPLY
@tim1028

I'm on my third statin due to the usual side effects that some experience, muscle aches and weakness and fatigue. On the 3rd attempt we started low and slow i am taking a low dose statin(rosuvastatin) 3x weekly. This has lowered LDL to less than 70 with fewer side effects that are tolerable.

Jump to this post

@tim1028– Tim, I've been on 3 so far and my issues were more of a neuropathy numbness in my feet when I walked. I was on 40 mg of those. I recently started the Rosuvastatin at 20 mg and have very minimal numbness and my LDL fropped from 78 to 62 and triglyrcerides were down to 115. Very happy with this statin so far! Jim@thankful

REPLY

Jim–I've been taking 5 mg rosuvastatin, 3 times weekly for 3 months. I definitely get side effects, but they are less than with other statins. Some individuals do better with hydrophilic statins, like rosuvastatin, vs. lipophilic statins. I'm glad to hear that this statin and dosing are working for you.

REPLY

@tim1028– Tim, glad to hear that you have less side effects with rosuvastatin. Hopefully you are still getting the benefits either way! Stay well & positive! Jim@thankful

REPLY
Please login or register to post a reply.